Alzheimer's Care, Blog, Elder Law Articles
Does medication cause the confusion and unsteadiness found with Alzheimer’s or are they just part of the disease’s progression?
The short answer is both the disease’s progression and medication can be responsible for confusion and/or unsteadiness in Alzheimer’s patients. Since Alzheimer’s is a neurological disorder, it causes confusion; it also can affect a person’s ability to move around, or ambulate. Alzheimer’s effects on the brain can cause a person to have difficulty with perception, which in turn can affect how a person walks. Black strips in carpeting may appear to be an opening in the floor or something else that needs to be stepped over. A shiny floor might give the impression it’s wet. Perceptions like these understandably can cause unsteadiness. Unfortunately, medicines’ side effects also can cause unsteadiness or confusion. That’s why family members and close friends are so important. As firsthand observers of a person’s behavior, they can notice changes easier than others. It is particularly important to watch for side effects right after a new medication or dosage has been introduced. Any sudden change in behavior most likely will be due to medication because Alzheimer’s typically does not progress quickly enough to create such changes. Ask your pharmacist or visit the website of a specific medication (e.g. www.namenda.com) to learn about possible side effects. These websites have a lot of useful information. Keep in mind that there also could be physical difficulties that arise that have nothing to do with the Alzheimer’s or any medication. Difficulty walking or any sudden confusion could be caused by an infection or another source of pain. Careful observation followed by some “detective” work will help discern what’s going on. It’s not uncommon for this to become second nature. You might not even realize you’re taking these steps after a while. Always remember, though, that if you have investigated and tried various options and nothing seems to work, symptoms such as confusion or unsteadiness could just be part of the disease’s natural, unrelenting progress. To help cope with caring for someone with Alzheimer’s, you might want to obtain a copy of this free resource, The Indispensable Alzheimer’s Resource Kit.